A forum for family, friends and carers of pancreatic cancer patients

Moderator: volmod

Forum rules
Please see the messages in our "Rules" section

The posts on this discussion board are made by members of the General Public and are not intended to constitute medical advice
Sasha
Posts: 2
Joined: Tue Feb 25, 2014 10:39 am

Can you do anything about the itching?

Postby Sasha » Tue Feb 25, 2014 1:07 pm

Hi

This is my first visit. My husband is 47 and has recently been diagnosed with pancreatic cancer, he is scheduled to have a whipple's operation in about two weeks time. At the moment he is finding that he is itching - comes in waves but seems to be getting a bit worse than it has been over the last couple of months. Has anyone else experienced this and could anyone offer any advice on whether he can take anti histamines / cream to relieve it. GP is saying itching wouldn't be a side effect and I'm waiting for specialist nurse to call back tomorrow...

Sasha

RLF
Posts: 227
Joined: Tue Nov 19, 2013 9:30 am

Re: Can you do anything about the itching?

Postby RLF » Tue Feb 25, 2014 1:37 pm

It most definately is a side effect of pancreatic cancer, well the jaundice that pc causes. When the bile can't go through the bile duct properly because the tumour is blocking it, the bile builds up in the blood and causes puritis which is inflammation of the skin. This will make you itch and if it's not constant that's at least a small blessing.

The only way to stop it is by removing the blockage (ie. the tumour) or by using a stent to open the vessel up to let the bile go into the bowels instead. However there are a few things that can help, one of those is antihistamine, so you were right to think of them. Cholestyramine is a drug that may help the body excrete excess bile salts that are in the blood, so your G.P would have to prescribe those. Keeping skin cool and moist and using an aqueous(moisturising) skin cream quite liberally to the affected areas to keep skin moist. You can get aqueous cream even in 99p stores or poundland if you're lucky. Pharmacists otherwise have it, as do many large supermarkets.

Carl had really bad itching before his surgery, he would scratch till he bled even though he tried so hard to not do it. I'm sorry your GP didn't know this, but at least you know now why it's there and you can help until something more permanent can take place

Hope that helps,
Rob
x

Sasha
Posts: 2
Joined: Tue Feb 25, 2014 10:39 am

Re: Can you do anything about the itching?

Postby Sasha » Tue Feb 25, 2014 2:07 pm

Amazing thank you. I'll get the anti histamines and phone the GP.

Sash

nikkis
Posts: 513
Joined: Mon Jul 08, 2013 8:29 am

Re: Can you do anything about the itching?

Postby nikkis » Tue Feb 25, 2014 3:40 pm

Hi Sasha,
Have nothing to add to the fab advice given to you by Rob other than to expect the itching to take a while to settle, even after the surgery.
It is great that your husband can have surgery. My husband Paul (50) had surgery last May, there were complications in his case, but we are always grateful that he was able to have it. I am sure you have been warned he will feel pretty rough afterwards, and I would ask about an epidural for post operative pain relief. Paul ended up having 2 operations and had one with the second and it made such a difference. Also be prepared for a very long day when he is in theatre, the last couple of hours can be especially tough. I don't know your circumstances, but I would consider having someone to support you, I didn't the first time and regretted it!

Good luck to you both, and do let us know how you are getting on,
Nikki

J_T
Posts: 954
Joined: Sun Mar 24, 2013 8:15 am

Re: Can you do anything about the itching?

Postby J_T » Tue Feb 25, 2014 4:03 pm

Hi my husbands itching kept him awake at night. He found Questran (powdered drink) in combination with antihistamines worked best.

Julia x

PCUK Nurse Jeni
Posts: 1085
Joined: Mon Jun 14, 2010 1:30 pm

Re: Can you do anything about the itching?

Postby PCUK Nurse Jeni » Wed Feb 26, 2014 11:12 am

Hi Sasha,

Welcome to the forums, although as many have said, sorry to hear that it is via these circumstances.

Rob and Julia have given fantastic advice there about the itching - one thing to ask about regarding antihistamines, is that he be given CETIRIZINE instead of Piriton, as this does not cause drowsiness and seems to work better. As Rob has said, it is most certainly a side effect of jaundice, so it would be good to have his bloods checked to make sure that his BILIRUBIN levels are ok, especially if it seems to be getting worse. And yes, keep his skin as moist as possible - dry skin makes itching worse.

Do email us any time you need to.

Kind regards,

Jeni, Support Team.

jay
Posts: 407
Joined: Mon Feb 17, 2014 2:30 pm

Re: Can you do anything about the itching?

Postby jay » Wed Feb 26, 2014 6:05 pm

Hello Sasha,
Welcome to the forum. My husband is 48 and before his whipples op in November 2013 he had itching which went when a stent was fitted to relieve the blockage. My husbands bilirubin levels were high as he had jaundice which I hadn't noticed as you see someone everyday.
I think they fitted the stent a week before the whipples op. My husband tried to keep himself cool at night as that's when the itching seemed worse.
Take care of yourself too.
love Jayne